MAUDE Adverse Event Report: ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM

ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products and therapy date: detail of product: item number: 02.03150.0xx, item name: ncb screws 5.0 mm, lot # unknown.Item number: 0203150300, item name: ncb, locking cap, lot # unknown.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that patient underwent revision surgery due to implant fracture.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trigger considering the following event is identified: plate breakage.Event description: it was reported that the patient was implanted with a ncb pp plate on (b)(6) 2019.Subsequently, patient fell on (b)(6) 2019.The patient was revised on (b)(6) 2019 due to implant fracture.Review of received data: the received x-rays were reviewed and assessed by an independent healthcare professional.On (b)(6) 2019; right thigh with knee joint ap-view.Postoperative situation: visible clips, after inserting of femoral nail on the right side (blue arrow).Visible fracture line.On (b)(6) 2019; right thigh with knee joint ap-/lateral-view.Compared to the previous x-ray re-fracture femoral.Dislocation of one of the screws distally.On (b)(6) 2019; right thigh with knee joint ap-/lateral-view.Situation after plate osteosynthesis (ncb-plate) laterally.Recognizable with a screw fixed large bending wedge and a bony defective zone in the distal area of the fracture without evidence of bone healing.On (b)(6) 2019; right thigh with knee joint ap-/lateral-view.Breakage of the plate in the cranial area of the fracture.The breakage line passes through the middle screw of the diagonal three hole pattern.Medial deviation of the proximal bone fragment approximately 22 degrees.Compared to the previous x-ray on (b)(6) july, there is no evidence of bone healing in the area of the earlier fracture.The bony defective zone is still recognizable.On (b)(6) 2019; right thigh ap-/lateral-view.Postoperative situation: clips are visible after re-osteosynthesis by ncb-plate.Compared to the previous x-ray on (b)(6), the earlier bony defective zone is filled by radiopaque material.Near the plate, a bony defect zone is still visible in the area of the former fracture.Surgical report on (b)(6) 2019, (dr.(b)(6).Diagnosis: secondary dislocation femur right with / at: situation after nail osteosynthesis right femur (femur expert nail) on (b)(6) 2019.Indication: see consultation report.Technical procedure: removal of the nail without any problem.Distally, the fracture is already overgrown with callus.It shows a lateral imprinted fragment.After the attempt to reduce the fracture, the fracture cannot be anatomically represented, since the lateral fragment is imprinted.When mobilized, the fragment breaks out.After removing of an approximately 5 x 3 cm cortical piece, the fracture can be anatomically reduced.After inserting the ncb plate with angularly stable displacement of the proximal distal screws, a slight dislocation around the corticalis width is visible in the area of the fracture.The fragment is additionally reduced with a lag screw.Finally, a good reduction result is recognizable.Surgical report on (b)(6) 2019, (dr.(b)(6).Diagnosis: 1.Ncb plate fracture with not healed femoral stem fracture on the right side.2.Periprosthetic fracture humeral distal by inserting shoulder prosthesis.Surgery: 1.Re-osteosynthesis with ncb-plate, bone grafting from ipsilateral iliac crest, allobone and bacteriological sample.2.Covered reposition and attachment of a humeral splint.Indication: after treatment with a ncb plate on (b)(6) 2019 an increase of the load after six weeks was applied, this was possible without any complaints.On (b)(6) 2019 while standing in the kitchen, the patient heard a bang and had a fall, which also crashed on the left upper arm.The patient had a periprosthetic fracture.Technical procedure: after removing the ncb plate over the entire length, there is an approximately 8 cm long defect area without signs of healing in the area of the fracture.The bone margins are not well supplied with blood, also callus is barely present.After freshening of the fracture edges with shortening of the femur by approximately 1 cm inserting a new plate and fixation near to the fracture with angle stable screws as well as in the area of the distal and proximal femurs.Filling the defect zone with cancellous bone from the iliac crest combined with allobone.Device analysis: visual examination: the broken ncb pp plate, 12 ncb screws and 11 ncb locking caps were returned for investigation.The visual examination shows that the fracture of the plate is located through the middle of the seventh screw hole (counted from proximal).On the fracture surfaces, beach lines are slightly visible which point to a fatigue fracture.The fracture origins are located at the beginning of the chamfer on the non-bone-facing side.On the fracture surfaces there are small polished areas and some scratches, most probably due to contact between the parts after the fracture.On the bone-facing side, the plate¿s sixth screw hole shows a mark probably from drilling and/or due to contact with a screw.The returned ncb screws show some damages in the thread area.The locking caps do not show relevant damages or deformations.Review of product documentation: this device is intended for treatment./ all involved devices are intended for treatment.The product combination was approved by zimmer biomet.Instruction for use (ifu) sap: fatigue fracture is mentioned under the section precautions and adverse effects.Conclusion: it was reported that the patient was implanted with a ncb pp plate on (b)(6) 2019.Subsequently, patient fell on (b)(6) 2019.The patient was revised on (b)(6) 2019 due to implant fracture.The plate was in vivo for approximately 3 months.The visual examination of the plate indicates that no material defects that could have triggered the fracture could be detected.The material analysis shows an indication for a fatigue fracture.There are several factors which may have contributed to the plate breakage.It can be the plate was overstressed during the in vivo time or a wrong patient behaviour can also be the cause for the breakage.The investigation results did not identify a non-conformance or a complaint out of box (coob).However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, DISTAL, RIGHT, 15 HOLES, 317 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8909484
Report Number0009613350-2019-00511
Device Sequence Number11262637
Product Code HRS
UDI-Device Identifier00889024297579
UDI-Public00889024297579
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.03264.015
Device Lot Number2965323
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/08/2019
Supplement Date Received by Manufacturer12/16/2019
Initial Report FDA Received Date08/20/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight50